Alert archive / Montana / Winter Storm Warnings in 2012

Winter Storm Warning 23, NWS Great Falls, MT

December 21, 2012

NWS Great Falls, MT issued this winter storm warning at Dec 21, 2012, 10:54 AM MST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2012, 10:54 AM MST (17:54 UTC)
Expired
Dec 22, 2012, 3:27 AM MST
In force
17 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WWUS45 KTFX 211754
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1054 AM MST FRI DEC 21 2012

MTZ009-010-220600-
/O.NEW.KTFX.WS.W.0023.121221T1754Z-121222T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
1054 AM MST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SATURDAY FOR
ELEVATION ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4500 FEET ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT UNTIL 5 AM
MST SATURDAY.

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN
  THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT
  TIMES...IMPACTING TRAVEL OVER MARIAS PASS. 

* SNOW ACCUMULATIONS: 5 TO 9 INCHES.

* WINDS AND VISIBILITY: SOUTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS
  TO 35 MPH WITH SHIFT TO NORTHEAST THIS AFTERNOON ALONG THE
  EASTERN SLOPES OF THE MOUNTAINS AS A COLD FRONT PUSHES SOUTH
  FROM ALBERTA. TEMPERATURES WILL QUICKLY FALL THROUGH THE TEENS
  AND A PERIOD OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW
  IS EXPECTED.

* ELEVATIONS: ABOVE 4500 FT.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS...EAST GLACIER...ST
  MARY...BABB. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT:
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX (REMOVE THIS COMMENT AND THE
  FOLLOWING COLON):

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
3 follow-up statements
915 
WWUS45 KTFX 211756 CCA
WSWTFX

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1056 AM MST FRI DEC 21 2012

MTZ009-010-220615-
/O.COR.KTFX.WS.W.0023.121221T1756Z-121222T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
1056 AM MST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST SATURDAY FOR
ELEVATION ABOVE 4500 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW FOR ELEVATIONS ABOVE 4500 FEET ALONG
THE NORTHERN ROCKY MOUNTAIN FRONT...WHICH IS IN EFFECT UNTIL 5 AM
MST SATURDAY.

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN
  THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT
  TIMES...IMPACTING TRAVEL OVER MARIAS PASS. 

* SNOW ACCUMULATIONS: 5 TO 9 INCHES.

* WINDS AND VISIBILITY: SOUTHWEST WINDS AT 20 TO 25 MPH WITH GUSTS
  TO 35 MPH WITH SHIFT TO NORTHEAST THIS AFTERNOON ALONG THE
  EASTERN SLOPES OF THE MOUNTAINS AS A COLD FRONT PUSHES SOUTH
  FROM ALBERTA. TEMPERATURES WILL QUICKLY FALL THROUGH THE TEENS
  AND A PERIOD OF REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW
  IS EXPECTED.

* ELEVATIONS: ABOVE 4500 FT.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS...EAST GLACIER...ST
  MARY...BABB. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT:
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
480 
WWUS45 KTFX 220430
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MST FRI DEC 21 2012

MTZ009-010-221200-
/O.CON.KTFX.WS.W.0023.000000T0000Z-121222T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
930 PM MST FRI DEC 21 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST
SATURDAY...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 5
AM MST SATURDAY.

* TIMING AND MAIN IMPACT: SNOW WILL CONTINUE THROUGH TONIGHT IN 
  THE GLACIER NATIONAL PARK VICINITY. SNOW MAY BE HEAVY AT 
  TIMES...IMPACTING TRAVEL OVER MARIAS PASS. 

* SNOW ACCUMULATIONS: 5 TO 9 INCHES.

* LOCATIONS AFFECTED INCLUDE: MARIAS PASS

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE 
  VISIT: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
812 
WWUS45 KTFX 221027
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 AM MST SAT DEC 22 2012

MTZ009-010-221130-
/O.CAN.KTFX.WS.W.0023.000000T0000Z-121222T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS
327 AM MST SAT DEC 22 2012

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER STORM WARNING. 

SNOW IS BEGINNING TO TAPER OFF ACROSS THE WARNED AREA AND ONLY
MINOR ADDITIONAL ACCUMULATIONS ARE EXPECTED. AS A RESULT...THE
WINTER STORM WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 10:50 AM MST, 4 minutes earlier.

Area forecast discussion, Dec 21, 10:50 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 AM MST Fri Dec 21 2012

UPDATED AVIATION SECTION

.DISCUSSION...

Southwest flow aloft ahead of deep upper level low off the
Pacific Northwest Coast will give much of the forecast area one
more mild and generally dry day today before a Canadian cold front
pushes south into the area, bringing colder temperatures tonight
through early next week. The cold front was nearing the US/Canadian
border this morning and should surge south into the Cut Bank area by
around noon, reaching the Great Falls and Havre areas late this
afternoon and the Judith Basin/Fergus County areas early this
evening. A 20 degree temperature drop occurred early this morning as
the front passed through Lethbridge, and expect a drop by around 15
degrees as the the front moves through areas further south where
there is less snow on the ground. have made some minor adjustments
to temperatures today as well as winds over north central MT to
better reflect latest thinking on the timing of the frontal passage.
Otherwise, forecast is in good shape. Hoenisch

&&

.AVIATION...
Updated 1750Z.
Southwest flow aloft will continue. A surface cold front will move
south out of Canada this afternoon and continue to move south
overnight. Lowered ceilings and scattered light snow will develop
behind the front. Winds will shift to the north behind the front and
will shift to the northeast by early Saturday morning. VFR
conditions prevail with increasing MVFR conditions due to lower
ceilings after 00z. Mountains will become obscured at times after
00z.

&&

.PREV DISCUSSION...
/ISSUED 430 AM MST Fri Dec 21 2012/

Today through Sunday...Forecast area remains beneath a moist
southwest flow aloft today as a trough remains over the eastern
Pacific and ridging persists over the Dakotas. Snow will continue
to affect the mountains of the Rocky Mountain Front (RMF) but
accumulations will be light. Winds along the RMF will continue to
diminish today as well, so the threat of blowing snow should be
considerably less than on Thursday. Winds speeds are currently
below High Wind criteria along the RMF and at Norris Hill in
Madison County so have cancelled the High Wind Warnings in these
areas. Relatively warm temperatures for December are expected
today but a Canadian cold front will push south of the border late
this afternoon with temperatures dropping into the single digits
and teens overnight. Saturday and Sunday will see cooler temperatures
across north central Montana (in the teens and 20s) but southwest
Montana should still see highs in the 30s as southward progression
of the Canadian airmass stalls out against the mountainous
terrain. With the cold airmass in place and moist southwest flow
aloft continuing, the chance for accumulating snows over the
plains will increase tonight and Saturday, but the best chances
will remain north and west of a Great Falls to Havre line. As the
upper trough gradually swings inland it will bring increasing
moisture to a deepening cold airmass with shortwave energy from
the main trough ejecting northeastward across Montana. The best
likelihood for accumulating snows is expected late Saturday night
and Sunday morning, but even during this period snowfall
accumulations will likely remain relatively light so no winter
weather highlights are expected at this time. mpj

Sunday Night through Friday Night...Medium range models agree on
bringing an upper level trough of low pressure across the Pacific
Northwest Sunday night into Montana on Monday. This trough appears
to have fairly substantial Pacific moisture associated with it. The
surface low pressure center at the base of the trough will move to
the south of the state, drawing surface high pressure, northerly
upslope surface winds, and cold Canadian air into the TFX CWA. The
upslope winds and cold air will combine with the moisture to bring a
good chance of light snow to most of the area by Monday, especially
in the mountains. Have therefore increased the chance of snow from
the previous forecast. This appears to be a fairly quick shot of
snow and am not anticipating significant snowfall. However, this
system will be moving through the area Christmas Eve Day, which may
impact travel. Will need to monitor this situation. The cold airmass
will first cause high temperatures to fall into the single digits
and teens above zero on Christmas Eve Day, but highs in southwest
Montana will remain in the 20s. As the trough begins exiting the
area Monday night and the chance for light snow decreases, the cold
airmass will continue to push south into the area, for overnight
lows in the single digits above zero in the southwest and single
digits below zero in the north. An upper level ridge of high
pressure will move into the area in the wake of the trough Tuesday
through Wednesday, which will allow high temperatures to mostly warm
back into the 20s by Wednesday. However, some moisture is forecast
to move through the ridge, so have kept a chance of snow in the
mountains and a slight chance at lower elevations. Another upper
level trough of low pressure will then move through the area
Thursday through Friday. This one is similar to the first one, but
not quite as strong. Have therefore kept a lower chance of
additional light snow with very little change in temperatures.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  15  25  13 /   0  20  20  50
CTB  32   2  15   0 /  10  60  40  60
HLN  42  17  32  17 /   0  10  10  30
BZN  28  12  34  15 /   0   0  10  30
WEY  22   2  27  14 /   0  10  20  50
DLN  37  16  34  17 /   0  10  10  40
HVR  35   9  20   6 /  10  30  20  40
LWT  44  14  28  12 /   0  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 21, 4:06 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 AM MST FRI DEC 21 2012

MTZ008>015-044>055-221200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
406 AM MST FRI DEC 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER TEMPERATURES WITH OCCASIONAL PERIODS OF LIGHT SNOW WILL
PREVAIL FROM SATURDAY THROUGH MONDAY. MINOR IMPACTS TO HOLIDAY
TRAVEL ARE EXPECTED DURING THIS TIME. THE COLD TEMPERATURES WILL
CONTINUE THROUGH CHRISTMAS DAY WITH SCATTERED SNOW SHOWERS
EXPECTED AT TIMES. TEMPERATURES SHOULD WARM BACK TOWARD SEASONAL
AVERAGES STARTING WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Winter Storm Warnings in Montana, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.